Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Birmingham, AL

January 21, 20097 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 21, 2009, 3:38 AM CST for 7 counties in Alabama. It took effect at Jan 21, 2009, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2009, 3:38 AM CST (09:38 UTC)
In effect from
Jan 21, 2009, 12:00 PM CST
Expired
Jan 21, 2009, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Chambers County, AL, Lee County, AL, Macon County, AL, Pike County, AL, Russell County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 210938
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 AM CST WED JAN 21 2009

...A RED FLAG WARNING IS IN EFFECT FOR THE SOUTHEAST SECTIONS OF
THE AREA THIS AFTERNOON...

.RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS
AND IN FACT WILL DROP INTO THE 15 TO 20 PERCENT RANGE FOR A PERIOD
OF TIME. 

ALZ038-045>050-212300-
/O.NEW.KBMX.FW.W.0003.090121T1800Z-090121T2300Z/
CHAMBERS-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
338 AM CST WED JAN 21 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS
AND IN FACT WILL DROP INTO THE 15 TO 20 PERCENT RANGE FOR A PERIOD
OF TIME. 


A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

KSL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 21, 3:05 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 21, 3:05 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 AM CST WED JAN 21 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

HIGH PRESSURE WILL BUILD ACROSS THE AREA THE NEXT FEW DAYS.  EXPECT
A GOOD DEAL OF SUNSHINE EACH DAY AND A GRADUAL WARMING TREND AS THE
NORTHERLY FLOW WEAKENS TODAY AND BECOMES MORE WESTERLY ON THURSDAY.
HIGHS TODAY IN THE 40S.  LOWS TONIGHT IN THE 20S.  HIGHS THURSDAY
MID 50S NORTH TO LOWER 60S SOUTH.  LOWS THURSDAY NIGHT MID 30S
NORTHEAST TO LOWER 40S SOUTHWEST.

.LONG TERM...FRIDAY THROUGH TUESDAY.

FRIDAY THROUGH SATURDAY...SOUTHERLY FLOW WILL INCREASE ON FRIDAY
IN ADVANCE OF NEXT COLD FRONT.  COLD FRONT IS EXPECTED TO ENTER THE
NORTHWEST SECTIONS FRIDAY NIGHT...THEN MOVES SLOWLY SOUTHEAST ACROSS
THE AREA LATER FRIDAY NIGHT THROUGH SATURDAY.  THIS RUN OF THE
MODELS IS SLOWER ON FRONTAL MOVEMENT AND IN FACT HANGS THE
BOUNDARY UP ACROSS THE SOUTHERN SECTIONS.  FOR NOW WILL MENTION A
SLIGHT CHANCE OF SHOWERS ACROSS THE NORTHERN SECTIONS FOR FRIDAY
AFTERNOON.  NICE WARM UP ON FRIDAY WITH READINGS 60 TO 65 ACROSS
THE NORTH AND 65 TO 70 SOUTH.  AS FRONT MOVES INTO AND ACROSS THE
NORTH LATER FRIDAY NIGHT WILL FORECAST SHOWERS LIKELY ACROSS THE
NORTH AND A CHANCE OF SHOWERS SOUTH.  OVERNIGHT LOWS MAINLY IN THE
40S.  FOR SATURDAY WILL TAPER POPS FROM NORTH TO SOUTH AND KEEP
MAINLY CHANCE WORDING AREA-WIDE AND WAIT FOR BETTER MODEL
CONSISTENCY ON FRONTAL MOVEMENT.  HIGHS SATURDAY UPPER 40S NORTH...
MIDDLE 50S CENTRAL AND LOWER 60S SOUTH.  WITH FRONT POSSIBLY
HANGING UP ACROSS THE SOUTH WILL CONTINUE TO MENTION A SLIGHT
CHANCE OF SHOWERS FOR CENTRAL AND SOUTHERN SECTIONS SATURDAY NIGHT.
OVERNIGHT LOWS 30S NORTH AND 40S SOUTH.

SUNDAY THROUGH TUESDAY...MODELS HAVE NOW TRENDED TOWARDS MORE OF A
ZONAL FLOW ALOFT ACROSS THE AREA RATHER THAN SOUTHWESTERLY.
OVERALL EFFECT WILL BE FOR TEMPERATURES TO BE CLOSER TO NORMAL FOR
THE PERIOD.  IN ADDITION...HARD TO PICK OUT IMPULSES THAT WILL
MOVE FROM WEST TO EAST ACROSS THE AREA.  AT THIS POINT WILL CARRY
LOW POPS ON SUNDAY ACROSS THE SOUTH DUE TO LINGERING BOUNDARY...DRY
ALL SECTIONS ON MONDAY...THEN MAINLY CHANCE POPS NORTH AND SLIGHT
CHANCE POPS SOUTH ON TUESDAY AS NEXT SYSTEM ORGANIZES TO OUR WEST.

&&

.AVIATION...06Z TAF DISCUSSION.

CLEAR SKIES AND RELATIVELY LIGHT NORTHWESTERLY WINDS WILL DOMINATE
THE WEATHER OVER THE NEXT 24 HOURS.
&&

.FIRE WEATHER...WILL ISSUE RED FLAG WARNING FOR SOUTHEAST SECTIONS
THIS AFTERNOON AS RELATIVE HUMIDITY VALUES DROP BELOW 25 PERCENT
FOR MUCH OF THE AFTERNOON AND FALLS AS LOW AS 15 TO 20 PERCENT FOR A
TIME BEING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     44  20  56  34  63 /   0   0   0   0  20
ANNISTON    44  24  58  36  65 /   0   0   0   0  20
BIRMINGHAM  45  27  58  40  65 /   0   0   0   0  20
TUSCALOOSA  48  25  60  40  66 /   0   0   0   0  20
CALERA      46  27  59  39  66 /   0   0   0   0  20
AUBURN      47  24  56  37  66 /   0   0   0   0  10
MONTGOMERY  49  26  61  37  70 /   0   0   0   0  10
TROY        49  23  61  37  70 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING NOON UNTIL 5 PM FOR SOUTHEAST SECTIONS.

&&

50
Hazardous weather outlook, Jan 20, 6:30 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST TUE JAN 20 2009

ALZ011>015-017>050-220030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CST TUE JAN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.